Alert archive / Wisconsin / Flash Flood Warnings in 2019
Flash Flood Warning 29, NWS La Crosse, WI
NWS La Crosse, WI issued this flash flood warning at Sep 19, 2019, 9:03 AM CDT for Grant County, Wisconsin. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 19, 2019, 9:03 AM CDT (14:03 UTC)
- Expired
- Sep 19, 2019, 12:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- None
County Grant County, WI
The radar
The Quad Cities radar (KDVN), 107 km from the middle of the area, began a volume at 14:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 2.1 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 345 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 1214 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
687
WGUS53 KARX 191403
FFWARX
WIC043-191700-
/O.NEW.KARX.FF.W.0029.190919T1403Z-190919T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service La Crosse WI
903 AM CDT Thu Sep 19 2019
The National Weather Service in La Crosse has issued a
* Flash Flood Warning for...
Southeastern Grant County in southwestern Wisconsin...
* Until noon CDT.
* At 901 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Cuba City, Hazel Green, Dickeyville, Georgetown, Kieler, Lock And
Dam 11, Sandy Hook, Louisburg and Sinsinawa.
Additional rainfall amounts of 1 to locally 2 inches are possible in
the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4254 9064 4256 9066 4257 9066 4259 9068
4263 9070 4265 9076 4266 9043 4251 9042
4251 9064
$$
Lee1 follow-up statement
700
WGUS73 KARX 191538
FFSARX
Flash Flood Statement
National Weather Service La Crosse WI
1038 AM CDT Thu Sep 19 2019
WIC043-191700-
/O.CON.KARX.FF.W.0029.000000T0000Z-190919T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grant WI-
1038 AM CDT Thu Sep 19 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR
SOUTHEASTERN GRANT COUNTY...
At 1037 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Two to three inches of rain have
already fallen. Flash flooding is occurring.
Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.
Some locations that will experience flooding include...
Cuba City, Hazel Green, Dickeyville, Georgetown, Kieler, Lock And Dam
11, Sandy Hook, Louisburg and Sinsinawa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 4254 9064 4256 9066 4257 9066 4259 9068
4263 9070 4265 9076 4266 9043 4251 9042
4251 9064
$$
WetenkampWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 6:24 AM CDT, 2 hours 39 minutes earlier.
Area forecast discussion, Sep 19, 6:24 AM CDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
624 AM CDT Thu Sep 19 2019
.UPDATE...
Issued at 355 AM CDT Thu Sep 19 2019
Based on radar trends, expanded the Flash Flood Watch to include
Houston, Fillmore, and Mower counties in southeast MN. Storms have
been focused along the MN/IA border with rainfall estimates of
1-2"/hr via MRMS. Rainfall totals will add up quickly where storms
train over the same areas.
&&
.SHORT TERM...(Today through Friday)
Issued at 302 AM CDT Thu Sep 19 2019
Heavy rains remain the main concern, especially through this
morning.
Anomalously high precipitable water values up to around 1.75 inches
will remain in place with persistent low-level southerly flow
associated with expansive mid-level ridging ahead of a western US
trough. Early this morning, expect some uptick in elevated
showers/storms per high res model consensus in proximity to the
low-level boundary as a weak shortwave trough approaches. The high
pwats, plentiful elevated instability, and deep warm cloud layer
will support high rainfall rates. A heightened flood risk will
exist in northeast IA/southwest WI from heavy rainfall due to the
wet antecedent conditions. No changes are planned to the Flash
Flood Watch at this time, although will have to monitor trends
over the next few hours. With steep mid-level lapse rates,
stronger updrafts may produce some hail for a time early today. As
the weak wave/possible MCV passes east and convective overturning
reduces the elevated instability, expect a gradual decrease in
showers/storms through the morning. In this pattern, though,
couldn't rule out a few showers/storms through the day, though.
Potential for showers or storms will continue tonight into Friday
in the vicinity of a low-level boundary that will begin to
retreat slowly north as a warm front. Confidence is fairly low on
the evolution of convection tonight with weak forcing underneath
the mid-level ridge, but the elevated instability axis is forecast
to extend from the Dakotas southeast through IA/southern MN and
southwest WI. The push of moisture transport looks to be mainly
west of the MS River tonight, with CAMs favoring the western half
of the area for highest rain chances. The environment will remain
favorable for heavy rainfall with any storms, although coverage of
storms looks lower tonight. Low stratus/fog is possible overnight
tonight into Friday outside of rainfall given the very weak flow.
A warm, humid airmass will persist, with highs in the mid 70s to
mid 80s through Friday.
.LONG TERM...(Friday night through Wednesday)
Issued at 302 AM CDT Thu Sep 19 2019
The western trough will eject across the northern plains into the
upper Great Lakes Saturday into Sunday. Strong northward mass
response/moisture transport ahead of the trough will maintain very
high pwats ahead of the associated cold front with continued chances
for storms. Still expect locally heavy rain to be a threat given
the very moist background environment. Deep layer winds do finally
begin to increase as the upper trough approaches, so at least a
low-end severe weather threat could develop on Saturday
afternoon/evening, depending on how much instability can be
realized. With the strong moisture feed into the area, low clouds
may hinder surface-based destabilization. 0-3 km shear looks to be
mostly in the 25-35 kt range with higher 0-6 km shear along or
lagging the front, so not expecting a widespread strong/severe
event.
A pattern shift will occur late in the weekend into next week as a
drier airmass works into the area behind the cold front along with
more seasonable temps. Some showers/storms may linger into Sunday
across northeast IA/southwest WI before exiting south and east
with a few showers possible through the afternoon as the mid-
level trough swings through. Into early next week, surface high
pressure should provide a few dry days with a split upper flow
pattern dominated by a stronger quasi-zonal northern stream
branch over the area.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 624 AM CDT Thu Sep 19 2019
Widespread showers and storms continue to slowly advance east
through the area. As of 1120Z, they have cleared RST and will
clear LSE by 13Z based on the latest trends. Outside of heavier
rainfall and MVFR/IFR visibility, conditions are VFR and should
remain that way for much of the day, as thicker mid level clouds
scatter out and some diurnal cumulus develops by afternoon. By
tonight, there are plentiful questions about how clouds will
behave, with some hint that stratus and/or fog might develop late
tonight, but also with some potential for additional scattered
thunderstorms to develop. Confidence at this point remains low
enough to hold off on any widespread lower ceiling mention and see
where later trends take us.
&&
.HYDROLOGY...
Issued at 302 AM CDT Thu Sep 19 2019
A Flash Flood Watch remains in effect for northeast IA/southwest
WI/far southeast MN this morning. High rainfall rates with storms
this morning will pose a flash flood risk with rises possible on
some rivers. In addition, this area is susceptible to flooding
given the antecedent wet conditions. Additional locally heavy
rainfall is possible into the start of the weekend, especially
Saturday/Saturday evening.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch until noon CDT today for WIZ053>055-061.
MN...Flash Flood Watch until noon CDT today for MNZ094>096.
IA...Flash Flood Watch until noon CDT today for IAZ008>011-018-019-
029-030.
&&
UPDATE...JM
SHORT TERM...JM
LONG TERM...JM
AVIATION...Lawrence
HYDROLOGY...JMHazardous weather outlook, Sep 19, 3:49 AM CDT, 5 hours 14 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 349 AM CDT Thu Sep 19 2019 MNZ079-086>088-WIZ017-029-032>034-041>044-201200- Wabasha-Dodge-Olmsted-Winona-Taylor-Clark-Buffalo-Trempealeau- Jackson-La Crosse-Monroe-Juneau-Adams- 349 AM CDT Thu Sep 19 2019 This Hazardous Weather Outlook is for portions of southeast Minnesota and central into western Wisconsin. .DAY ONE...Today and Tonight Thunderstorms will diminish this morning, with additional scattered storms possible tonight. Heavy rainfall and localized flooding is possible this morning, along with small hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periodic thunderstorms are possible Friday through Sunday, with the highest chances Saturday through Saturday evening. Any storms may produce heavy rainfall and localized flooding. A few storms may also produce hail or strong winds on Saturday into Saturday evening. .SPOTTER INFORMATION STATEMENT... No action needed, but rainfall or flooding reports would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled IAZ008>011-018-019-029-030-MNZ094>096-WIZ053>055-061-201200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Mower-Fillmore-Houston-Vernon-Crawford-Richland-Grant- 349 AM CDT Thu Sep 19 2019 This Hazardous Weather Outlook is for portions of northeast Iowa, southeast Minnesota, and southwest Wisconsin. .DAY ONE...Today and Tonight A Flash Flood Watch is in effect through this morning. Thunderstorms will continue through the morning, with additional scattered storms remaining possible through tonight. Heavy rainfall is the main threat this morning which could lead to river rises and flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periodic thunderstorms are possible Friday through Sunday, with the highest chances Saturday through Saturday evening. Any storms may produce heavy rainfall and localized flooding. A few storms may also produce hail or strong winds on Saturday into Saturday evening. .SPOTTER INFORMATION STATEMENT... No action needed, but rainfall or flooding reports would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
In the hours before
Local storm report, Sep 19, 7:55 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
755 AM CDT THU SEP 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN OSAGE 43.28N 92.81W
09/19/2019 M3.45 INCH MITCHELL IA CO-OP OBSERVER
CO-OP OBSERVER STATION OSAI4 OSAGE.
0700 AM HEAVY RAIN CHARLES CITY 43.06N 92.67W
09/19/2019 M3.40 INCH FLOYD IA MESONET
MESONET STATION CCYI4 CHARLES CITY.
0700 AM HEAVY RAIN 1 WSW HILLSBORO 43.65N 90.35W
09/19/2019 M2.66 INCH VERNON WI COCORAHS
COCORAHS STATION WI-VR-1 HILLSBORO 0.5 WSW.
&&Local storm report, Sep 19, 8:10 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
810 AM CDT THU SEP 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 AM HEAVY RAIN 5 W CLIFTON 43.87N 90.46W
09/19/2019 M2.20 INCH MONROE WI PUBLIC
&&Local storm report, Sep 19, 8:16 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
816 AM CDT THU SEP 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 AM HEAVY RAIN 1 S HARMONY 43.55N 92.01W
09/19/2019 M6.56 INCH FILLMORE MN CO-OP OBSERVER
COOPERATIVE OBSERVER REPORTED WATER IN THE
BASEMENT.
&&Local storm report, Sep 19, 8:25 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
825 AM CDT THU SEP 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM FLOOD 5 NNW PLATTEVILLE 42.80N 90.51W
09/19/2019 GRANT WI TRAINED SPOTTER
TRAINED SPOTTER REPORTS STANDING WATER IN
FIELDS, DITCHES AND THE DITCHES ARE FULL.
&&Local storm report, Sep 19, 8:34 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
834 AM CDT THU SEP 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 AM HEAVY RAIN VIOLA 43.51N 90.67W
09/19/2019 E2.85 INCH RICHLAND WI PUBLIC
&&Local storm report, Sep 19, 8:42 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
842 AM CDT THU SEP 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM FLASH FLOOD 1 S ONTARIO 43.72N 90.59W
09/19/2019 VERNON WI LAW ENFORCEMENT
WATER OVER SOME ROADS ALONG THE KICKAPOO
RIVER WITH ROAD CLOSURES REPORTED.
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 7:38 PM CDT | Flash Flood Watch | ARX | Crawford, Grant, Richland, Vernon | 16 hr |
| Sep 19, 6:42 AM CDT | Flash Flood Warning | ARX | Grant | 5 hr |
| Sep 19, 7:19 AM CDT | Flash Flood Warning | ARX | Monroe, Vernon | 5 hr |
| Sep 19, 7:19 AM CDT | River Flood Warning | ARX | Monroe, Vernon | 24 hr |
| Sep 19, 7:57 AM CDT | River Flood Warning | ARX | Crawford | 4 days |
| Sep 19, 7:57 AM CDT | River Flood Warning | ARX | Crawford | 6 days |
| Sep 19, 7:57 AM CDT | River Flood Warning | ARX | Crawford | 6 days |
| Sep 19, 7:57 AM CDT | River Flood Warning | ARX | Richland, Vernon | 46 hr |
| Sep 19, 7:57 AM CDT | River Flood Warning | ARX | Richland, Vernon | 4 days |
| Sep 19, 7:57 AM CDT | River Flood Warning | ARX | Vernon | 4 days |
| Sep 19, 11:34 AM CDT | Areal Flood Warning | ARX | Grant | 24 hr |
Nearby
Flash Flood Warnings in Wisconsin, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.